WEI

Epilepsy Foundation » Living with Epilepsy » Women's Issues » WEI » Ask the Experts: Sexuality and Relationships 

Ask the Expert: Sexuality and Relationships

Featured Expert: Eileen Salmanson, LICSW

Eileen Salmanson, LICSW, is a senior clinical social worker heading social work for the Department of Neurology at Brigham Women's Hospital in Boston. She is a teaching associate at Harvard Medical School. She has authored two chapters on Psychosocial Issues of Epilepsy and is the founder of Camp Wee-Kan-Tu in Duxbury, Massachusetts, a week-long overnight camp for children and adults with epilepsy.

Introduction

Sexual relationships are a normal part of healthy living, and women with seizures fall in love and marry just like other women.

However, women with epilepsy often experience a greater anxiety about intimate relationships than the general female population.

Broaching the subject of a seizure disorder can be daunting for a woman in a new relationship. Fears that she will not be accepted or will be found unattractive because of her condition are, unfortunately, common concerns of women with epilepsy.

There are a number of factors that can potentially cause a woman with epilepsy to shy away from intimate emotional or physical relationships. In addition to the social fear of rejection, low sexual desire can be the result of low self-esteem or some antiepileptic medications. Some women find sex to be painful or are afraid of having a seizure during intercourse.

Fortunately, fulfilling relationships are not out of reach for the woman with epilepsy. Frank discussions with the doctor may lead to a switch in medications or referral to a sex therapist. The support of family and friends may help a woman with epilepsy achieve a greater acceptance of herself and her condition, thus increasing her confidence in pursuing intimate relationships.

While sexual issues are private and personal, sharing the information openly will help doctors or therapists understand a woman’s problems and provide the appropriate help in solving them.

Which medications for epilepsy, if any, have any type of sexual side effects? What are the side effects?

All medications can contribute in some way. Side effects include low or high sexual arousal, anxiety and depressed mood and lethargy, all of which can affect sexual activity. Dilantin can cause hair growth and gum inflammation. Depakote can cause weight gain. Often it is epilepsy and fears about having a seizure during sex that can impact the most.

Does having epilepsy reduce your interest in sex? I don’t have much desire. I think my having epilepsy has turned my husband off.

I hear this complaint often. Sometimes it is the seizures, the medications or your own feeling about having epilepsy that can impact sexual desire. Your husband may be picking up on your own lack of desire or fears. If he is turned off, it would be helpful to talk with him about it so you will know what is really going on.

How common is it for a woman to have a grand mal seizure during sexual intercourse? If it’s happened once to someone, is it likely to happen again? Like, every time?

It can happen during intercourse, just as it could happen at other times, if your seizures are really unpredictable. However, having sex usually does not increase the chance. There are some exceptions however. Some people do say that sex always brings on a seizure, as rare as this is. We have suggested Ativan, preventatively in these rare cases.

Would taking extra medications before intercourse prevent a seizure?

No, that is not at all recommended, unless your doctor approves it. The only time we suggest taking medication preventatively is in the rare case that sex always brings on a seizure. In those cases we sometimes recommend Ativan.

Which epilepsy drugs are most likely to reduce sexual interest and arousal?

All medications affect people differently. Some drugs will affect some people, and for others medications will not pose a problem.

Why would epilepsy affect sexual response, anyway? Why would it make sex painful? Is it just the medications, or is something else going on?

Epilepsy and medications have been shown to impact sex and sexual response. Remember, the spikes in a certain area of your brain are where emotions and, yes, sexual feeling originate. Painful sex is another situation. That can be caused by other hormonal issues that should be addressed by a gynecologist.

I just don’t have any interest in sex. I don’t know what to talk about when my other friends talk about it. I feel I’m different but it just doesn’t fill my thoughts or anything. I feel I have to be missing something. Is there anything I can do about it?

Yes! What else do you deny yourself? Is it because of low desire because of the medications and seizures or because you feel different as a person with seizures? It would be helpful for you to talk with a therapist knowledgeable in this area. Yes, you are missing something!

I’ve just begun dating someone new. How do I tell them about my epilepsy?

I always suggest after 3 or 4 dates. Tell him or her just as you would tell anyone else. The more confident you are, the better it will be. If he or she can’t handle it, better to know before you fall in love!